Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 13, NWS Glasgow, MT

May 26, 2013Garfield County, Phillips County, Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at May 26, 2013, 6:18 PM MDT for Garfield County, Phillips County, Valley County, Montana. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2013, 6:18 PM MDT (00:18 UTC)
Expired
May 26, 2013, 7:15 PM MDT
In force
57 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Garfield County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 73 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:30 PM MDTHAIL 1.7516 Nw Brusett, MTVERY HEAVY RAIN
May 26, 7:10 PM MDTHAIL 0.2546 Sw Glasgow, MTLOT OF PEA SIZE HAIL COVERING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:47 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2013-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2013-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
2432 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS55 KGGW 270018
SVRGGW
MTC033-071-105-270115-
/O.NEW.KGGW.SV.W.0013.130527T0018Z-130527T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
618 PM MDT SUN MAY 26 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
  SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...

* UNTIL 715 PM MDT.

* AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DEVILS CREEK REC AREA...OR 40 MILES
  NORTHWEST OF JORDAN...AND MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  HELL CREEK REC AREA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR NORTHEAST MONTANA.

&&

LAT...LON 4780 10670 4746 10664 4746 10773 4767 10776
TIME...MOT...LOC 0018Z 263DEG 30KT 4760 10760

$$
TFJ
WEATHER.GOV/GLASGOW
2 follow-up statements
096 
WWUS55 KGGW 270049
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
649 PM MDT SUN MAY 26 2013

MTC071-270059-
/O.CAN.KGGW.SV.W.0013.000000T0000Z-130527T0115Z/
PHILLIPS-
649 PM MDT SUN MAY 26 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PHILLIPS COUNTY
IS CANCELLED...

AT 646 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4749 10727 4765 10744 4766 10742 4768 10743
      4771 10741 4780 10670 4746 10664
TIME...MOT...LOC 0049Z 261DEG 22KT 4761 10735

$$

MTC033-105-270115-
/O.CON.KGGW.SV.W.0013.000000T0000Z-130527T0115Z/
GARFIELD-VALLEY-
649 PM MDT SUN MAY 26 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHWESTERN VALLEY AND NORTHERN GARFIELD COUNTIES...

AT 646 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 23 MILES WEST
OF HELL CREEK REC AREA...OR 30 MILES NORTHWEST OF JORDAN...AND MOVING
EAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...
 HELL CREEK REC AREA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR NORTHEAST MONTANA.

&&

LAT...LON 4749 10727 4765 10744 4766 10742 4768 10743
      4771 10741 4780 10670 4746 10664
TIME...MOT...LOC 0049Z 261DEG 22KT 4761 10735

$$

TFJ
WEATHER.GOV/GLASGOW
564 
WWUS55 KGGW 270115
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
715 PM MDT SUN MAY 26 2013

MTC033-105-270125-
/O.EXP.KGGW.SV.W.0013.000000T0000Z-130527T0115Z/
GARFIELD-VALLEY-
715 PM MDT SUN MAY 26 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN VALLEY AND
NORTHERN GARFIELD COUNTIES HAS EXPIRED...

AT 715 PM MDT...THE SEVERE THUNDERSTORM HAS DISSIPATED BUT REMAINED 
STRONG IN NORTHERN GARFIELD AND SOUTHWESTERN VALLEY COUNTIES SO THE 
WARNING WAS ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR NORTHEAST MONTANA.

LAT...LON 4749 10727 4765 10744 4766 10742 4768 10743
      4771 10741 4780 10670 4746 10664
TIME...MOT...LOC 0049Z 261DEG 22KT 4762 10740

$$

TFJ
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:30 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 26, 2:30 PM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
230 PM MDT SUN MAY 26 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...

ANTICIPATING ANOTHER SEVERE WEATHER WARNING AFTERNOON AND EVENING.
WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWS THE MULTI-LOBED
UPPER LEVEL LOW PRESSURE SYSTEM OVER OUR PACIFIC NORTHWEST AND
CANADAS PACIFIC SOUTHWEST. A SHORT WAVE IMPULSE IS CURRENT DIGGING
THROUGH THIS LOW NEAR THE SNAKE RIVER VALLEY AND HAS BEGUN SETTING
OFF THUNDERSTORMS IN CENTRAL IDAHO AND FAR WESTERN MONTANA.

THIS IMPULSE IS PROGGED TO PULL A BIT MORE NORTHEASTWARD WITH TIME
AND INTERACT WITH THE HIGHER SURFACE MOISTURE AND MORE UNSTABLE
ATMOSPHERE OVER HERE ON THE LEE SIDE OF THE ROCKIES AND THE HIGH
PLAINS REGIONS LATER THIS AFTERNOON THROUGH THIS EVENING. ALREADY
SEEING A THUNDERSTORM JUST WEST OF FERGUS COUNTY. MOST OF THE
CONVECTION FOR OUR CWA SHOULD SEE THUNDERSTORMS DEVELOPING BY 21Z
OR 22Z.

SHORT TERM MODEL SOLUTIONS SHOWING OVERALL AVERAGE CONSENSUS AND
AGREEMENT WITH WIDESPREAD PRECIPITATION...BUT EXACT TIMING AND
AMOUNTS AND PLACEMENT ARE A BIT LESS IMPRESSIVE. WOULD EXPECT A
SEVERE WEATHER AFTERNOON AND EVENING SIMILAR TO YESTERDAY WITH
MANY OF THE SAME PARAMETERS IN PLACE.

THE SHORT WAVE TROUGH PASSAGE THROUGH NORTHEAST MONTANA WILL LAST
THROUGH MOST OF MONDAY AS WELL AND ALLOW FOR CONTINUED WET AND
UNSETTLED WEATHER...ALTHOUGH SEVERE STORM WILL PROBABLY BE
CONFINED AWAY TO THE SOUTHEAST OF OUT CWA BY THEN.

LATE MONDAY NIGHT THROUGH TUESDAY NIGHT...SHORT WAVE RIDGING
BETWEEN UPPER LEVEL LOBES OF THE LOW PRESSURE SYSTEM WILL PROVIDE
A BRIEF RESPITE TO THE OTHERWISE WET AND UNSETTLED WEATHER
PATTERN. TRIED TO SHOW THESE HIGHER CONFIDENCE TRENDS IN POPS
GIVEN RECENT CONSISTENT MODEL AGREEMENT. BMICKELSON

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
GOING FORECAST IN GOOD SHAPE...NO CHANGES WERE MADE. GILCHRIST

PREVIOUS LONG TERM DISCUSSION...THE LONG TERM BEGINS WITH THE UPPER TROUGH
THAT IS BRINGING SEVERE WEATHER AND UNSETTLED CONDITIONS TO THE
SHORT TERM. AN UPPER JET MAX OFF THE PACIFIC BEGINS TO DIG THE
UPPER TROUGH FURTHER SOUTH AND EAST INTO THE DESERT SOUTHWEST ON
TUESDAY. BY THE BEGINNING OF THE LONG TERM ON WEDNESDAY...THE
TROUGH AXIS SHOULD PROGRESS OVER THE MOUNTAIN WEST. WHEN THIS
HAPPENS...A SHORTWAVE TROUGH STILL LOOKS TO SPLIT OFF THE MAIN
FLOW INTO CANADA...AND LEAVE THE REGION OVER BRIEF SHORT RIDGING
LATE TUESDAY INTO WEDNESDAY. THE BRIEF RIDGING PERIOD WILL BE JUST
ABOUT THE ONLY BREAK FROM CONTINUED CHANCES FOR PRECIP...BESIDES
POSSIBLY LATER NEXT WEEKEND WHEN THE GFS HINTS AT POSSIBLE
SHORTWAVE RIDGING. THE ECMWF HOWEVER BRINGS YET ANOTHER TROUGH
ONSHORE AND WILL NOT LET UP ON THIS WET PATTERN.

THE UPPER JET MAX WILL CONTINUE TO PUSH THE TROUGH TO HAVE A MORE
NEGATIVE TILT WITH EACH DAY...BEFORE THE JET MAX FINALLY
PROGRESSES THROUGH THE BASE OF THE TROUGH BY FRIDAY AND BEGINS
MOVING FURTHER EASTWARD. THE GFS HAS A SLIGHTLY STRONGER UPPER
JET...AND THUS DIGS THE TROUGH A BIT DEEPER SOUTH AND EAST AND HAS
A SLIGHTLY MORE NEGATIVE TILT. EITHER WAY...THIS WILL CONTINUE TO PLACE
THE REGION OVER FAVORABLE PRECIP CHANCES FOR JUST ABOUT ALL OF
NEXT WEEK. NEXT SATURDAY IS WHEN THE GFS AND ECMWF BEGIN TO
SEPARATE AS THE GFS BRINGS IN A BRIEF RIDGING PATTERN AND THE
ECMWF HAS MORE OF A ZONAL FLOW WITH EMBEDDED SHORTWAVES. DECIDED
TO LEAN MORE WITH THE ECMWF SOLUTION AND KEEP THE REGION WET FOR
NOW...WITH SLIGHTLY HIGHER THAN CLIMO POPS. BARNWELL

&&

.AVIATION...
VFR CONDITIONS WILL GIVE WAY TO LESSER FLIGHT CONDITIONS AS ANOTHER
ROUND OF STRONG TO SEVERE THUNDERSTORMS PUSHES THROUGH NORTHEAST
MONTANA THIS AFTERNOON AND EVENING. HEAVY RAIN...HAIL...AND GUSTY
ERRATIC WINDS WILL BE POSSIBLE WITH STORMS AS THEY PASS. EXPECT A
BRIEF RESPITE LATE THIS EVENING BEFORE A MVFR CIG DEVELOPS THANKS
TO ONGOING LOW LEVEL MOISTURE EARLY MONDAY MORNING. GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 26, 4:04 PM MDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
404 PM MDT SUN MAY 26 2013

MTZ016>020-023>027-059>062-270400-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
404 PM MDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW LEVEL SOUTHEAST WINDS WILL CONTINUE TO BRING MOIST AIR FROM
THE GULF OF MEXICO INTO NORTHEAST MONTANA TODAY. UPPER LEVEL
DISTURBANCES WILL MOVE THROUGH THE AREA IN SOUTHWEST FLOW ALOFT
AND SET OFF THUNDERSTORMS NEAR A SURFACE PRESSURE TROUGH. AS A
RESULT...MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND TONIGHT OVER NORTHEAST MONTANA. SOME STORMS MAY
BECOME SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-022-270400-
PETROLEUM-GARFIELD-
404 PM MDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW LEVEL SOUTHEAST WINDS WILL CONTINUE TO BRING MOIST AIR FROM
THE GULF OF MEXICO INTO NORTHEAST MONTANA TODAY. UPPER LEVEL
DISTURBANCES WILL MOVE THROUGH THE AREA IN SOUTHWEST FLOW ALOFT
AND SET OFF THUNDERSTORMS NEAR A SURFACE PRESSURE TROUGH. AS A
RESULT...MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND TONIGHT OVER NORTHEAST MONTANA. SOME STORMS MAY
BECOME SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT THROUGH 10 PM MDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 26, 1:04 PM MDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
104 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             20 S OPHEIM             48.57N 106.41W
05/25/2013  E3.00 INCH       VALLEY             MT   PUBLIC

            ALSO RECEIVED OVER AN INCH OF RAIN

&&

BB
Special weather statement, May 26, 4:53 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
453 PM MDT SUN MAY 26 2013

MTZ016-021-060-270000-
PETROLEUM-PHILLIPS-
453 PM MDT SUN MAY 26 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN PETROLEUM COUNTY IN NORTHEAST MONTANA...

UNTIL 600 PM MDT.

AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES NORTHEAST OF ROY...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   FOURCHETTE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4762 10856 4798 10797 4755 10776 4754 10782
      4751 10786 4749 10786 4742 10832 4756 10832
      4756 10835 4759 10839 4758 10843 4761 10845
      4759 10850
TIME...MOT...LOC 2253Z 242DEG 20KT 4751 10847

TFJ
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:17 PM MDTSpecial Weather StatementGGWGarfield58 min
May 26, 8:09 PM MDTAreal Flood AdvisoryGGWGarfield, Valley3 hr
May 26, 8:18 PM MDTSpecial Weather StatementGGWValley57 min
May 26, 8:35 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Valley40 min
May 26, 10:55 PM MDTAreal Flood AdvisoryGGWMcCone6 hr
May 27, 12:52 AM MDTSpecial Weather StatementGGWRichland53 min
May 27, 5:04 PM MDTSevere Thunderstorm WarningGGWPrairie56 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.